You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Spinal Epidural Hematoma After Spinal Cord Stimulator Trial Lead Placement in a Patient Taking Aspirin

Buvanendran, Asokumar MD; Young, Adam C. MD

Regional Anesthesia & Pain Medicine:
doi: 10.1097/AAP.0000000000000029
Case Reports
Abstract

Objective: Spinal epidural hematoma is a rare, but potentially devastating, consequence of accessing the epidural space for anesthesia or interventional pain procedures. There is no consensus to stop aspirin therapy before interventional chronic pain procedures.

Case Report: A 73-year-old woman with postlaminectomy pain syndrome and lumbar radiculopathy underwent percutaneous spinal cord stimulator lead placement. She had been taking aspirin 81 mg/d for several years. Twenty-four hours later, she developed an epidural hematoma. Prompt recognition and surgical management resulted in no long-term neurological sequelae.

Conclusions: The only variable that could have led to our patient’s epidural hematoma is aspirin. This is the first reported case of aspirin leading to an epidural hematoma following an interventional chronic pain procedure. Prior to interventional pain procedures, one should contemplate cessation of aspirin therapy because there are, at present, no consensus guidelines to direct such a decision.

Author Information

From the Department of Anesthesiology, Rush University Medical Center, Chicago, IL.

Accepted for publication October 3, 2013.

Address correspondence to: Asokumar Buvanendran, MD, Department of Anesthesiology, Rush University Medical Center, 600 South Paulina, Chicago, IL 60612 (e-mail: asokumar@aol.com).

The authors declare no conflict of interest.

Supported by University Anesthesiologists, SC, Chicago, IL.

This case report has not been presented at a meeting or published elsewhere.

Copyright © 2014 by American Society of Regional Anesthesia and Pain Medicine.